Hail, Republic
- When
- April 24, 9:55 PM CST
- Where
- Republic County, Munden
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.920, -97.500
Walnut size hail.
Elevated convection developed on the nose of the low level jet late the evening of the 24th, and continued through the morning of the 25th. Severe hail was the primary threat with the elevated storms, but a lone, long track supercell the developed over the northwestern part of the state was able to sustain it's strength through Cloud County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Elevated convection developed on the nose of the low level jet late the evening of the 24th, and continued through the morning of the 25th. Severe hail was the primary threat with the elevated storms, but a lone, long track supercell the developed over the northwestern part of the state was able to sustain it's strength through Cloud County. A relatively long track tornado crossed through Jewell County to just south of Jamestown in Cloud County before lifting. EF-1 damage was sustained in the Topeka Warning area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 24, 2:35 PM CST, 7 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CDT THU APR 24 2008 .DISCUSSION... MAIN FORECAST CONCERN FOR TONIGHT IS SEVERE WEATHER. EARLY AFTN WATER VAPOR IMAGERY INDCS NEXT UPSTRM SHRTWV IS NOW MOVING THROUGH CO AND IS PROGGED TO EMERGE OUT ONTO THE WESTERN HIGH PLAINS THIS EVNG. 18Z SOUNDING FM KTOP INDCS A SIG INCREASE IN THE EML TMPS...BUT ALSO A SIG INCREASE IN H825/850 MB MOISTURE. THUS THE SOUNDING IS NOT STRONGLY CAPPED...BUT WITH A LACK OF LO LVL FORCING AND LARGE-SCALE FORCING FOR SUBSIDENCE ALOFT...THE CAP IS EXPECTED TO HOLD THRU THE EVENING. THUS MAINTAINED A SCHC POP IN THE FAR WEST THIS EVNG AND THEN SPREAD LIKELY POPS AFTER MIDNIGHT ALONG THE KS NEB BORDER WITH LO CHC POPS SOUTH OF INTERSTATE 70. CURRENT THINKING IS STILL THAT THUNDERSTORMS WILL DEVELOP OVER THE TRI STATE REGION OF SW NEB LATE THIS AFTN. SHEAR AND INSTABILITY SHLD ALLOW FOR STORMS TO KEEP GOING THROUGH THE EVNG AS THEY MOV EWD. DEVELOPMENT SHLD BE UPSCALE INTO A FORWARD PROPAGATING MCS AND ENTER OUR NW CWA AT OR AFTER 9 PM. THUS SOME SEVERE WEATHER ACRS THE NORTH TONIGHT STILL LOOKS LIKELY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. WL CONT WITH THE SVR WORDING IN THE NRN CWA WITH THIS THINKING IN MIND. INCREASED GOING LOWS FOR TONIGHT OVER CNTRL AND SOUTHERN CWA WHERE STG SRLY FLOW SHLD CONT THRU THE NIGHT KEEPING TMPS UP. SFC CDFNT SHLD BE MOVING THRU THE ERN CWA ARND 12Z FRI AND CLEAR THE CWA AROUND 18Z. WL CONT WITH A MENTION OF TSRA IN THE MRNG ERN CWA...BUT SHLD SEE A DRIER AFTN WITH MOISTURE AND INSTABILITY GETTING PUSHED EWD. GOOD MIXING EXPECTED TOMORROW BEHIND THE FNT TOMORROW WITH MOST LOCATIONS MIXING TO AT LEAST H85. DECENT CAA BEHIND THE FNT WILL OFF-SET SOME OF GOOD MIXING...BUT DID INCREASE GOING HIGHS OVER THE SRN CWA. BOUSTEAD AS MAIN UPPER LEVEL TROUGH LIFTS OUT ACROSS THE UPPER MS VALLEY AND WINDS BECOME LIGHTER WITH HIGH PRESSURE AND DRY AIR IN PLACE...EXPECT AN UNSEASONABLY COOL NIGHT WITH LOWS IN THE UPPER 30S COMMON. ANOTHER NORTHWEST FLOW WAVE WILL DIG SOUTHEAST ACROSS THE CENTRAL PLAINS ON SATURDAY AND PROVIDE ANOTHER CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS. WITH A COOL START AND AN INCREASE IN CLOUDS THROUGH THE DAY...HIGHS MAY BE LIMITE SOMEWHAT...ESPECIALLY WITH ANY PRECIP THAT DEVELOPS. HAVE THEREFORE LOWERED HIGHS INTO THE LOWER 60S ALONG AND NORTH OF I 70 AND INCREASED POPS IN THE AFTERNOON NORTHWEST AREAS. MODELS ARE QUICKER WITH THE SPEED OF THIS WAVE AND IT EXITS THE CWA EARLY SUNDAY. AS A RESULT TRIMMED POPS SUNDAY TO ONLY THE SOUTHEAST CWA IN THE MORNING. ALSO LOWERED HIGHS SLIGHTLY AS WELL WITH CAA ARRIVING EARLIER IN THE DAY. OTHERWISE A COUPLE MORE UNSEASONABLY COOL NIGHTS IN STORE ACROSS THE CWA SATURDAY NIGHT AND SUNDAY NIGHTS IN NORTHWEST FLOW AND SFC HIGH PRESSURE BUILDING IN ACROSS THE AREA. VEERING UPPER LEVEL FLOW AND LEESIDE CYCLOGENESIS WILL DEVELOP BY TUESDAY INTO WEDNESDAY AND ALLOW FOR TEMPS TUESDAY INTO WEDNESDAY TO WARM BACK INTO THE UPPER 60S TO LOWER 70S. IT WILL ALSO HELP TO INCREASE THE CHANCES FOR SHOWERS/THUNDERSTORMS TO DEVELOP ALONG AND NORTH OF A WARM FRONT NEAR THE AREAS LATE WEDNESDAY INTO THURSDAY. BOTH ECMWF AND GFS ARE SIMILAR WITH THIS SCENARIO. HAVE THEREFORE ADDED POPS INTO THURSDAY. 63 && .AVIATION... MVFR CONDS EXPECTED TO GENERALLY CONT THRU THE NIGHT. AS MIXING CONTS THIS AFTN MAY SEE SOME VFR CONDS FOR A TIME THIS EVNG ESPECIALLY FOR THE MHK TAF SITE...BUT AS LO LVL JET ONCE AGAIN DEVELOPS TONIGHT WLD EXPECT MVFR CONDS TO SET BACK IN AFTER 06Z TONIGHT. CONSIDERED PUTTING IN SOME NON CONVECTIVE LO LVL WIND SHEAR TONIGHT WITH THE LO LVL JET...BUT EVEN AFTER WINDS DIMINISH A LITTLE THIS EVNG...SHLD SEE THE GUSTS ONCE AGAIN PICK UP AFTER MIDNIGHT. DECIDED NOT TO INCLUDE ANY MENTION OF THUNDER IN ANY OF THE TAFS SITES AS BEST COVERAGE IS EXPECTED TO BE NORTH OF THE TERMINALS...BUT THIS WL HAVE TO BE MONITORED THRU LATE EVNG. VFR CONDS ARE THEN EXPECTED TO DEVELOP THRU THE DAY ON FRI AS FNT MOVS TO THE EAST. BOUSTEAD && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 819 PM CDT THU APR 24 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-260130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 819 PM CDT THU APR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE STILL FORECAST TO FORM INTO A CLUSTER AND MOVE EAST ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA. THESE STORMS WILL LIKELY NOT AFFECT NORTH CENTRAL KANSAS UNTIL AROUND MIDNIGHT...THEN MOVING ACROSS NORTHEAST KANSAS THROUGH THE EARLY MORNING HOURS. THESE STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE MOST LIKELY AREA FOR THESE STORMS TO OCCUR WILL BE NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS SHOULD BE EXITING NORTHEAST KANSAS DURING THE MORNING THURSDAY. A COLD FRONT IS EXPECTED TO MOVE ACROSS NORTH CENTRAL... NORTHEAST AND EAST CENTRAL KANSAS SATURDAY AFTERNOON AND EARLY SUNDAY MORNING WHICH WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY STILL BE NEEDED AFTER MIDNIGHT FOR AREAS NORTH OF INTERSTATE 70 AS THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. WOLTERS
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1041 PM CDT THU APR 24 2008 KSZ008-009-250415- REPUBLIC-WASHINGTON- 1041 PM CDT THU APR 24 2008 THROUGH 1115 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 26 MPH ACROSS PORTIONS OF REPUBLIC AND WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BELLEVILLE...CUBA...MUNDEN...NARKA...HADDAM...MORROWVILLE AND MAHASKA. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Grand Island radar (KUEX), 92 km away, was scanning. The volume nearest the first event began at 03:54 UTC.
14 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Walnut size hail.
Measured 60 mph gust on home weather station.
The tornado crossed into Cloud County and caused damage across mainly rural areas. Several power poles were snapped off, an abandonded home was damaged, and several out-buildings were damaged.
Fifty mile per hour winds also reported.
Brief touch down reported in an open field. No significant damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86667, 86668, 86670, 86676, 86677, 86678, 86679, 86680, 86681, 97927, 97921, 97922, 97923, 98097, 97924, 97925, 97926.